NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, November 22, 2014
Severity of symptoms and level of disease
It is said that stress and infections can worsen the symptoms of MG but not the level of the disease. Could you, please, try to explain the difference to me ? How can the level of the disease be decided if not by the symptoms? Is there anything else that is known to effect the LEVEL of the disease?
To me this is extremely important to understand. I´ve been on immunosuppressants for 20 months and also had a tymectomy 2 years ago. But this hasn´t stabilized my symptoms that are generalized and ususally quite mild but fluctuate a lot. My neuro is since almost a year claiming that my symptoms are no longer due to my MG (had same symptoms all the time)and is talking about reducing my meds. He says that my disease is not on a level that should cause me this much symptoms - but how this level is decided he won´t tell me. I had a negative EMG last fall - but I had a negative EMG prior to diagnosis too, so that shouldn´t make any difference I think. My diagnosis was mainly based on a positive SFEMG.Thank you for your help!
Stress does not cause myasthenia gravis. But stress, both good and bad, can exacerbate the symptoms of myasthenia gravis, particularly the fatigue. It is a simple question of expenditure of energy. Myasthenia is a disease of fatiguing muscles due to a weakened connection between the nerve and the muscle. A key point in myasthenia is understanding the symptoms. It usually presents as fatiguing weakness of proximal muscles (shoulders, thighs, hips), diplopia (double vision), ptosis (droopy eyelids), and can even present with dysphagia (swallowing problems), dysarthria (slurred speech), and dyspnea (breathing weakness). Eye movement abnormalities are the most common symptom of myasthenia gravis. Fatiguing weakness is a hallmark, meaning the weakness fluctuates during the day (better after rest and worse after exertion). Unfortunately, fatigue is the most non-specific of the symptoms. Most physicians work to help you keep a balance between symptom management and side effects of the horrible drugs we use to treat this disease. The immunosuppressant's are not drugs without risk—prednisone, for example, causes more side effects and long term health care problems than I can list here. Some medicines can increase the risk of cancer in the future. I am usually always trying to lower immunosuppressant drugs when I can. Talk to your doctor about symptomatic medication, like pyridostigmine (Mestinon), which might be very helpful to you.
Robert W Neel, IV, MD
Assistant Professor of Neurology
College of Medicine
University of Cincinnati